The University of Southampton
University of Southampton Institutional Repository

Falsely elevated serum tobraycin levels in a patient receiving nebulised tobramycin

Falsely elevated serum tobraycin levels in a patient receiving nebulised tobramycin
Falsely elevated serum tobraycin levels in a patient receiving nebulised tobramycin

It is common when treating patients with respiratory exacerbations of cystic fibrosis to use both nebulised and intravenous antibiotics. Aminoglycoside drug levels are often measured from finger-prick blood samples. We describe a case of a 14-year-old girl treated simultaneously with IV and nebulised tobramycin in whom drug levels, measured from finger prick blood samples, were erroneously high due to finger contamination by the nebulised drug. Special precautions or direct venepuncture is essential when assessing antibiotic levels in such patients.

Contamination, Drug levels, Tobramycin
1569-1993
146-147
Struthers, S.L.
af52bc0d-a7fc-4af2-9970-9193b9e04de7
Nicholson, T.
3f7061b0-5d3b-4ed3-b2de-1a50f0d5983e
Jones, G.
6f771ff0-5f71-4709-be07-8bcf83871a7c
Connett, G.J.
55d5676c-90d8-46bf-a508-62eded276516
Struthers, S.L.
af52bc0d-a7fc-4af2-9970-9193b9e04de7
Nicholson, T.
3f7061b0-5d3b-4ed3-b2de-1a50f0d5983e
Jones, G.
6f771ff0-5f71-4709-be07-8bcf83871a7c
Connett, G.J.
55d5676c-90d8-46bf-a508-62eded276516

Struthers, S.L., Nicholson, T., Jones, G. and Connett, G.J. (2002) Falsely elevated serum tobraycin levels in a patient receiving nebulised tobramycin. Journal of Cystic Fibrosis, 1 (3), 146-147. (doi:10.1016/S1569-1993(02)00073-5).

Record type: Article

Abstract

It is common when treating patients with respiratory exacerbations of cystic fibrosis to use both nebulised and intravenous antibiotics. Aminoglycoside drug levels are often measured from finger-prick blood samples. We describe a case of a 14-year-old girl treated simultaneously with IV and nebulised tobramycin in whom drug levels, measured from finger prick blood samples, were erroneously high due to finger contamination by the nebulised drug. Special precautions or direct venepuncture is essential when assessing antibiotic levels in such patients.

Full text not available from this repository.

More information

Published date: September 2002
Keywords: Contamination, Drug levels, Tobramycin

Identifiers

Local EPrints ID: 419565
URI: http://eprints.soton.ac.uk/id/eprint/419565
ISSN: 1569-1993
PURE UUID: 375e2ac2-dfbc-4cff-a57b-dc5bdf69b92b
ORCID for G.J. Connett: ORCID iD orcid.org/0000-0003-1310-3239

Catalogue record

Date deposited: 13 Apr 2018 16:30
Last modified: 07 Oct 2020 02:20

Export record

Altmetrics

Contributors

Author: S.L. Struthers
Author: T. Nicholson
Author: G. Jones
Author: G.J. Connett ORCID iD

University divisions

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of http://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×